Skip to content
 

Tainted Drugs: Are Our Prescriptions Safe?

What you should do if a medication you're taking is recalled

A man examining a prescription drug bottle in the kitchen

Jose Luis Pelaez Inc/DigitalVision/Getty Images

Susan Haskell Maxson had just purchased a three-month refill of the blood-pressure-lowering drug valsartan in the summer of 2018 when she got a scary warning letter. The U.S. Food and Drug Administration (FDA) was recalling the generic medication due to contamination with N-nitrosodimethylamine (NDMA), a chemical that may pose a cancer risk.

After her doctor switched her meds, says Maxson, 73, of Laguna Woods, California, “it took two months to stabilize my blood pressure. Now I've developed breathing problems and lung nodules. No one knows if valsartan was involved. I even called the FDA about it. I never used to think about the safety of medications before. Now I do."

Tainted blood pressure and heart failure drugs have been in the headlines in recent months. More than a thousand lots of these generic ARBs (angiotensin II receptor blockers) from roughly two dozen drugmakers were recalled between July 2018 and mid-October 2019 after unsafe levels of NDMA — as well as another probable carcinogen and a third potential carcinogen — were discovered in FDA tests. In June 2019 an independent testing lab warned of another impurity in valsartan: the probable human carcinogen dimethylformamide (DMF). To treat high blood pressure and congestive heart failure and to help prevent strokes, doctors wrote more than 79 million prescriptions for ARBs in 2016, according to government statistics.

Meanwhile, prescription and over-the-counter (OTC) versions of Zantac and generic ranitidine, digestive medicines known as H2 blockers, have been recalled by some drugmakers and pulled from drugstore shelves after tests found low levels of NDMA in many of these products. In late October five more makers of ranitidine announced voluntary recalls. So how worried should you be? Are your drugs impure?

Recent recalls

Drugs removed from pharmacy shelves as of mid-October:

A close-up of the drug valsartan

Science Source

Valsartan

Prescribed for: high blood pressure
Recalled for: NDMA contamination

A close-up of a pill form of an A R B or angiotensin II receptor blockers

Science Source

ARBs

Prescribed for: high blood pressure and congestive heart failure; also lower risk of stroke
Recalled for: potential carcinogen

Close-up of a Zantac pill

Science Source

Zantac and generic ranitidine

Used for: over-the-counter relief of heartburn associated with indigestion
Recalled for: low levels of NDMA

The FDA is still investigating, but the sources of the various problems seem to be very different. In the case of ARBs, there appear to be serious issues in the manufacturing of active ingredients in the drug. Compounds in the other drug, ranitidine, seem to form NDMA as the drug is broken down in the body — a process not previously suspected.

Experts differ about what it all means for the safety of America's drugs, many of which are produced outside the U.S.

"This is a very serious problem. I think it raises a lot of potentially serious questions about the supply chain and where drugs come from,” says Mark Benson, a cardiologist at Beth Israel Deaconess Medical Center in Boston. “Physicians and patients are end users in a very complicated worldwide chain, but neither group completely understands it."

But Caleb Alexander, M.D., codirector of the Johns Hopkins Center for Drug Safety and Effectiveness, counters: “Of course you can still trust generics. The recalls are highly visible and very disconcerting, but the generic supply chain is safe. These are isolated events.”

Leigh Purvis, director of health services research at the AARP Public Policy Institute, notes that “there is no real evidence that generics are less safe than brand-name drugs. The U.S. Food and Drug Administration is trying to harmonize inspections with other countries. We've always been very clear at AARP that the FDA should have the resources to do its job.”

Here's what the experts say you should know — and do — if a drug you take has been recalled or pulled from drugstore shelves.

How can I check for a drug recall?

You may get a call, letter or email from your pharmacy or your doctor's office if a prescription drug you take has been recalled.

You can also call the pharmacy that fills your prescriptions, go to its website or check the FDA's online list of recalled drugs at fda.gov/drugs/drug-safety-and-availability/drug-recalls. Another option: Call the FDA consumer line at 888-INFO-FDA (888-463-6332). And go to updates.fda.gov/SubscriptionManagement to sign up for alerts about future recalls.

What do I need to check for a recall?

You'll need the drug's name (generic and brand, if the drug has one), the dose, the manufacturer's name and the lot number to check against the FDA's recall list. You'll find some or all of that on the label. Hardest to find is the lot number; usually it is printed next to the expiration date, near the label's bar code or near the directions for use. On a drug blister pack, check the foil backing. For creams and gels, the lot number may be on the back of the tube. But the lot number and the manufacturer's name may be missing from the label entirely. In that case, your drugstore can provide the information.

My drug has been recalled. What should I do now?

Contact your doctor or pharmacist. Your pharmacist may be able to refill your prescription quickly with the same medication from a lot that hasn't been recalled or with a comparable medication. If you took an over-the-counter drug that's been removed from the shelves, she may be able to recommend something that works in the same way.


For expert tips to help feel your best, get AARP’s monthly Health newsletter.


Do I stop taking a recalled drug?

Don't assume you should stop. For recalled drugs, the risk of quitting, even for a few days, may be far greater than the risk posed by a minute amount of a toxic substance. That's been the case with “sartan” drugs. “If you stop your blood pressure medication, your blood pressure can spike. That can increase your risk for a stroke or a heart attack,” says cardiologist Steven Nissen, of the Cleveland Clinic. “It can be anxiety-provoking to continue taking a recalled medication. But the cancer risk posed by nitrosamines is theoretical. You don't want your blood pressure to go up precipitously while you're waiting to get a doctor's appointment.”

Don't panic, Benson says. “The FDA has a list of more than 43 angiotensin II receptor blockers that have been tested and do not contain nitrosamine impurities,” he says. “So there are options. The key is staying in touch with your pharmacist and doctor. I've had patients who took valsartan for years, stopped due to the recall, and their blood pressure became poorly controlled. That shouldn't happen."

It’s worth asking your doctor or pharmacist before replacing a recalled or removed-from-the-shelf over-the-counter drug, too. “Consumers can easily switch from ranitidine or Zantac to another H2 blocker, but it’s good to know that we usually recommend famotidine (Pepcid) and nizatidine (Axid) over cimetidine (brand name Tagamet),” says gastroenterologist Ali Rezaie, an assistant clinical professor of medicine at Cedars-Sinai Medical Center in Los Angeles. “Cimetidine is the oldest H2 blocker. It has the most potential drug interactions and side effects include impotency and gynecomastia — enlarged breast tissue — for men.”

Can I flush tainted drugs?

No. In the case of ranitidine, that could increase levels of nitrosamines in the groundwater, according to the independent drug-testing pharmacy Valisure. Ask your pharmacist or check the FDA recall information. Many drugstore chains took back ranitidine and gave consumers a refund. For recalled ARBs, some drug manufacturers and pharmacies offered to send consumers prepaid kits for returning the drug.

Is there any way to tell if a drug contains nitrosamines or DMF?

No, says Kristi Muldoon Jacobs, of the U.S. Pharmacopeial Convention, a nonprofit that establishes standards for drugs. “With the recent issues, there would be no way to tell from the way a product looks or tastes,” she says. It's also not possible to independently test your drugs on your own, adds Tod Cooperman, M.D., president and founder of ConsumerLab.com, which independently tests supplements. It's always smart to call your pharmacist and doctor if a medication you take suddenly looks, tastes or smells different or if you're having unusual side effects, he says.

Sari Harrar is an award-winning science and health journalist who has written or collaborated on 15 health-related books.

Join the Discussion

0 | Add Yours

Please leave your comment below.

You must be logged in to leave a comment.

GO TO THIS ARTICLE